I’m a T1, on a tandem pump and have recently been advised by my health care team that taking a T2 drug like Mounjaro or Victoza would help in losing some weight. While I like the idea of losing some weight I am hesitant because of the extra adjustments that will need to happen on my pump to avoid lows. I was told that I would have to do extended boluses for just about all meals to prevent lows as well. I’m wondering what other people have done in this situation? Thanks for your ideas.
Hi @DFBB . If you don’t mind my asking, what have you tried this far to lose weight, and do you know the reason your weight is higher than you want?
I ask the second question because I find that when I put on weight it is usually because I’m snacking more than usual; and that usually means my carb ratio and/or basal rate is too high. When that’s adjusted and I’m not snacking so much, my weight may decrease in its own although of course exercise definitely helps.
My first question would be why is the doc recommending off label use of Mounjaro, etc., instead of Semaglutide. Off label use of T2 drugs in T1 is not uncommon, just listen carefully to see if the doc has a well thought out answer. Also ask the doc to talk about the method of action of the drug and make sure they address your diabetes in the explanation. As in are your a Type 1 with a pancreas that produces no insulin or a its complicated hand waving Type 2 that progressed to a Type 1. Also, to the point @wadawabbit is making, will the drug address whatever issue is keeping you from fixing the (I’m making an assumption, I apologize if I’m wrong) obesity problem with diet and exercise.
I recommend before your next appointment you review both the marketing for the drugs, the prescribing information and the studies that got them approved by the FDA so you are ready to talk to your doc about it.
Please note the following statement is made on the FDA approved webpage for Mounjaro:
“Mounjaro is NOT for use in people with type 1 diabetes.” As for Victoza, I saw no warning. That being said, I would suggest getting a 2nd opinion from a highly rated type 1 diabetes specialist. Additionally, as others have suggested, I would suggest modifying your diet and exercise regimen rather than taking a pill to lose weight. If you can find one, a good nutritionist would doubtless be of value.
When I was initially diagnosed as a T2 in 2016, I did a huge diet/exercise regimen and lost loads of weight and had my T2 very well controlled, however that changed in 2018 when I was diagnosed with LADA and started insulin. I think the combo of insulin, ortho issues in knees which affected exercise, and my go to snacks of cheese and nuts and pandemic brought on weight gain. I’ve since addressed ortho issues and am walking again and using MyFitnessPal to track calories, carbs, fat and protein, and of course weight not coming off as readily. I am trying to be patient and see it as a marathon not a sprint. Thanks for your response.
Thank you for the reminder that it’s off label which I was not really sure about taking it in the first place. Right now, I’m using a tandem pump and things are going really well with my control which makes me even more hesitant to throw another med in the mix just for weight issues. Honestly, I know what I have to do to lose weight but when my healthcare team started talking about helping with that via taking Mounjaro, etc., I considered. But, I also have reconsidered and am leaning towards not taking it and sticking to the tried and true nutrition and exercise methods.
Thank you all for your thoughts.